Oklahoma, 2014

Flash Flooding in Oklahoma, June 6, 2014

June 6, 2014 · NWS AMA · 2 events in 1 county or zone

The combination of a stationary front, upper level shortwave, and an moist environment led to the development of flash flooding over portions of Beaver County during the evening hours of the 6th. A line of thunderstorms moved across Beaver County and produced intense rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The combination of a stationary front, upper level shortwave, and an moist environment led to the development of flash flooding over portions of Beaver County during the evening hours of the 6th. A line of thunderstorms moved across Beaver County and produced intense rainfall. The flash flooding dissipated as the line moved into western Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 6, 6:17 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 6, 6:17 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
717 PM CDT FRI JUN 6 2014

.UPDATE...
COORDINATION WITH SPC REVEALED THE WRONG REPLACEMENT TORNADO WATCH
NUMBER WAS GIVEN TO OUR FCST AREA INITIALLY. INSTEAD OF TORNADO WATCH
246...IT SHOULD BE TORNADO WATCH 248. HAVE INCORPORATED THE
REPLACEMENT CORRECT TORNADO WATCH INTO THE GRIDS AND PUBLIC
FORECASTS...AND THE UPDATES WILL BE OUT AS SOON AS POSSIBLE.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 654 PM CDT FRI JUN 6 2014/

UPDATE...
TORNADO WATCH 243 HAS BEEN REPLACED BY TORNADO WATCH 246 AND EXTENDED
UNTIL 1 AM SATURDAY. APPROPRIATE UPDATES OUT AS SOON AS POSSIBLE.

ANDRADE

PREV DISCUSSION... /ISSUED 641 PM CDT FRI JUN 6 2014/

AVIATION...
FOR THE 00Z TAFS...SHOWERS AND TSTMS WILL MOVE ACROSS THE AREA AND
THE TERMINAL SITES THIS EVENING...AND HAVE INCLUDED A MENTION AT EACH
LOCATION. LOW CONFIDENCE IN ADDITIONAL TSTMS PAST 06Z TONIGHT SO HAVE
OMITTED FOR THIS ISSUANCE AT THIS TIME.

ANDRADE

PREV DISCUSSION... /ISSUED 322 PM CDT FRI JUN 6 2014/

DISCUSSION...
NEXT ROUND OF CONVECTION CURRENTLY GETTING UNDERWAY...WITH AN ACTIVE
CONVECTIVE PERIOD STILL EXPECTED THROUGH THE WEEKEND.

THUNDERSTORMS CURRENTLY INCREASING IN COVERAGE ACROSS THE CO AND NM
HIGHER TERRAIN IN RESPONSE TO LOW-LEVEL UPSLOPE FLOW AND AN
APPROACHING MID-LEVEL SHORTWAVE. THERE ARE ALSO A COUPLE OF
BOUNDARIES ACROSS THE AREA. WARM FRONT/MCS OUTFLOW COMPOSITE HAS
SLOWLY BEEN EDGING NORTH THROUGH THE DAY AND WAS LOCATED ACROSS THE FAR
SOUTHERN TX PANHANDLE TO JUST NORTH OF KTCC IN EASTERN NM AS OF THIS
WRITING. ANOTHER FRONTAL BOUNDARY EXTENDED WEST FROM NORTHERN OK
THROUGH FAR SOUTHWEST KS. CONVECTION COMING OFF THE CO/NM HIGH
TERRAIN WILL CONTINUE TO EXPAND IN COVERAGE AS IT PROPAGATES EASTWARD
LATE THIS AFTERNOON/EVENING. 0-1KM MLCAPES ARE IN THE 1500-2500 J/KG
RANGE NORTH OF THE WARM FRONT/MCS OUTFLOW AND IN THE 2500-3000 J/KG
RANGE SOUTH OF THE BOUNDARY ACROSS THE FAR SOUTHERN TX PANHANDLE.
SEVERE STORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT AS STORMS TAKE
ADVANTAGE OF THIS MODERATELY TO STRONGLY UNSTABLE AND STRONGLY
SHEARED ENVIRONMENT. STILL HAVE THE HIGHEST CONFIDENCE IN THESE
STORMS MOVING IN FROM THE WEST GROWING UPSCALE INTO A LINEAR MCS AND
THEN ROLLING EASTWARD ACROSS THE PANHANDLES THIS EVENING/EARLY
OVERNIGHT. BIGGER QUESTION STILL REMAINS HOW MUCH STORM DEVELOPMENT
WE/LL SEE AHEAD OF THIS HIGHER TERRAIN CONVECTION THIS
AFTERNOON/EARLY EVENING. ALREADY HAVE ONE STORM GOING NEAR
GUYMON...AND WILL CONTINUE TO WATCH THE BOUNDARIES CLOSELY FOR
ADDITIONAL DEVELOPMENT. 18Z AMA SPECIAL SOUNDING REVEALED A DECENT
CAP STILL TO OVERCOME JUST NORTH OF THE WARM FRONT ACROSS THE
SOUTHERN TX PANHANDLE BUT CERTAINLY NOT UNBREAKABLE WITH FURTHER
HEATING...CONVERGENCE ALONG THE BOUNDARY...AND APPROACH OF THE
SHORTWAVE. MESOANALYSIS DATA SHOWS LITTLE TO NO CAP LEFT ACROSS THE
OK PANHANDLE/NORTHERN TX PANHANDLE. LARGE HAIL AND DAMAGING WINDS
STILL EXPECTED TO BE THE PREDOMINANT HAZARDS THIS AFTERNOON AND EARLY
EVENING...BUT ISOLATED TORNADOES WILL BE POSSIBLE AS WELL ALONG WITH
LOCALLY HEAVY RAIN/FLASH FLOODING. LATER THIS EVENING AND
OVERNIGHT...THE DAMAGING WIND THREAT WILL INCREASE AS THE LINEAR MCS
ORGANIZES. LARGE HAIL THREAT WILL CONTINUE...AND CAN/T RULE OUT AN
ISOLATED TORNADO ALTHOUGH THE POTENTIAL WILL DECREASE. HEAVY
RAIN/FLASH FLOODING POTENTIAL WILL INCREASE TONIGHT. THINK THE
INITIAL LINEAR MCS WILL BE FAIRLY FAST FORWARD-PROPAGATING...THUS
DECIDED TO HOLD OFF ON A FLASH FLOOD WATCH. HOWEVER...CONVECTIVE
REDEVELOPMENT WILL BE POSSIBLE OVERNIGHT AS A SOUTHERLY LLJ STRENGTHENS
ACROSS THE AREA...SUPPORTING RENEWED ELEVATED CONVECTION. CURRENTLY
THINK THE HIGHER CHANCES FOR THIS WILL BE ACROSS THE NORTHERN
PANHANDLES...BUT THIS COULD BE MODULATED BY EARLIER CONVECTION.

ANOTHER COUPLE ROUNDS OF CONVECTION ARE STILL ON TRACK FOR SATURDAY
AND SUNDAY. A REINFORCING COLD FRONT WILL PUSH SOUTH INTO THE AREA
SATURDAY AFTERNOON/EVENING...WITH CONVERGENCE ALONG THE FRONT AND
POST-FRONTAL UPSLOPE INTO THE HIGHER TERRAIN OUT WEST ALONG WITH WEAK
MID-LEVEL PERTURBATIONS LIKELY TRIGGERING THE NEXT ROUND OF STORMS.
THE ENVIRONMENT WILL REMAIN FAVORABLE FOR SEVERE WEATHER SATURDAY AND
SATURDAY NIGHT...ALONG WITH LOCALLY HEAVY RAIN/FLASH FLOODING
PARTICULARLY WITH THE ANTICIPATED DEVELOPMENT OF ANOTHER MCS. FLASH
FLOODING WILL BECOME AN INCREASING CONCERN OVER THE NEXT FEW DAYS
WITH REPEATED ROUNDS OF STORMS. SHOULD SEE ANOTHER GOOD CHANCE OF
STORMS SUNDAY/SUNDAY NIGHT AS A NORTHERN STREAM SHORTWAVE DIVES DOWN
IN INCREASINGLY NORTHWEST FLOW ALOFT. SEVERE/HEAVY RAIN THREAT WILL
PERSIST THROUGH SUNDAY NIGHT.

SHOULD SEE THE PATTERN SETTLE DOWN/DRY OUT FOR A TIME EARLY NEXT
WEEK AS SUBSIDENCE INCREASES AND LOW-LEVELS DRY OUT IN BETWEEN
DEPARTING STRONGER SHORTWAVE AND UPPER RIDGE BUILDING INTO THE SOUTHERN
ROCKIES. COULD SEE THUNDERSTORM CHANCES RETURN BY MID NEXT WEEK.

KB

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
THE NEXT WEEK.

KB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Jun 6, 6:22 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
722 PM CDT FRI JUN 6 2014

OKZ001>003-TXZ001>020-071100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
722 PM CDT FRI JUN 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. SOME OF THESE STORMS WILL
BE SEVERE WITH VERY LARGE HAIL UP TO BASEBALL SIZE...DAMAGING WINDS
TO AROUND 70 MPH...AND ISOLATED TORNADOES POSSIBLE. AFTER 1 AM TONIGHT...
THE MAIN THUNDERSTORM THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...
ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT OVERNIGHT. LOCALLY
HEAVY RAIN AND FLASH FLOODING MAY ALSO OCCUR. A TORNADO WATCH IS IN
EFFECT FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES UNTIL 1 AM SATURDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS MUCH OF THE OKLAHOMA AND TEXAS
PANHANDLES SATURDAY THROUGH MONDAY. SOME STORMS WILL BE SEVERE WITH
LARGE HAIL...DAMAGING WINDS...AND FLASH FLOODING THE MAIN THREATS...ALTHOUGH
AN ISOLATED TORNADO CANNOT BE RULED OUT MAINLY SATURDAY AFTERNOON AND
EVENING.

THUNDERSTORMS MAY RETURN TO THE AREA WEDNESDAY AND WEDNESDAY NIGHT.
IF STORMS DEVELOP...THEY ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH TONIGHT. SPOTTER
GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD CONTINUE TO REMAIN
ALERT AND BE READY FOR POSSIBLE ACTIVATION AT TIMES THROUGH EARLY
NEXT WEEK.

ANDRADE

In the hours before

Special weather statement, Jun 6, 7:09 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
809 PM CDT FRI JUN 6 2014

TXZ011-070200-
OLDHAM TX-
809 PM CDT FRI JUN 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM COUNTY UNTIL 900 PM CDT...

AT 806 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTH OF
ADRIAN TO 3 MILES NORTHEAST OF BOYS RANCH...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  BOYS RANCH...

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3562 10305 3562 10216 3533 10217 3532 10305
TIME...MOT...LOC 0109Z 270DEG 30KT 3551 10269 3555 10219

JC
Local storm report, Jun 6, 7:20 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
820 PM CDT FRI JUN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     6 ENE AMARILLO          35.22N 101.72W
06/06/2014  M59 MPH          POTTER             TX   ASOS

            ALSO HEAVY RAIN FALLING AT THE TIME.

&&

EVENT NUMBER AMA1400399

FENNER
Special weather statement, Jun 6, 7:20 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
820 PM CDT FRI JUN 6 2014

TXZ013-018-070200-
ARMSTRONG TX-CARSON TX-
820 PM CDT FRI JUN 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR ARMSTRONG AND CARSON COUNTIES
UNTIL 900 PM CDT...

AT 816 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF
FRITCH TO 3 MILES WEST OF WAYSIDE...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  PANHANDLE...          CLAUDE...             WHITE DEER...
  WAYSIDE...            WASHBURN...           SKELLYTOWN...
  GROOM...              GOODNIGHT...          PANTEX...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 84 AND 114.

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3562 10162 3563 10109 3475 10109 3474 10163
TIME...MOT...LOC 0120Z 270DEG 30KT 3560 10156 3479 10156

JC
Local storm report, Jun 6, 7:24 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
824 PM CDT FRI JUN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             TURPIN                  36.87N 100.88W
06/06/2014  E0.88 INCH       BEAVER             OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1400400

KB
Local storm report, Jun 6, 7:25 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
825 PM CDT FRI JUN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     3 W DUMAS               35.86N 102.01W
06/06/2014  M61 MPH          MOORE              TX   AWOS

&&

EVENT NUMBER AMA1400401

FENNER
Local storm report, Jun 6, 7:36 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
836 PM CDT FRI JUN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             5 E SLAPOUT             36.63N 100.03W
06/06/2014  E2.50 INCH       BEAVER             OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1400402

BUFFALO/SPENCER

The radar

The Dodge City radar (KDDC), 137 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Beaver

When
June 6, 7:40 PM CST to 10:00 PM CST
Where
Beaver County, 5.87 mi NW of Boyd to 5.19 mi NNW of Boyd
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.770, -100.880

A line of intense rain producing thunderstorms moved over Beaver County during the evening hours of the 6th. This rain led to flash flooding on US Highway 83 near the Beaver River Bridge (Beaver County). The highway was closed for a few hours before reopening as the thunderstorms moved into western Oklahoma.

Flash Flood, Beaver

When
June 6, 9:15 PM CST to 10:00 PM CST
Where
Beaver County, 7.71 mi ESE of Beaver to 5.7 mi E of Beaver
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.780, -100.390

A line of intense rain producing thunderstorms moved over Beaver County during the evening hours of the 6th. This rain led to flash flooding on rural roads 8 miles east southeast of the town of Beaver (Beaver County). Flash flooding subsided not long after developing as the thunderstorms moved into western Oklahoma.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527747, 527748.